Oklahoma, 2024

Excessive Heat in Oklahoma, August 13 to 19, 2024

August 13 to 19, 2024 · NWS SHV · 1 event in 1 county or zone

An expansive upper-level ridge of high pressure across the Southern Plains and Gulf Coast region led to a prolonged period of excessive heat through much of mid August across Southeast Oklahoma. Afternoon temperatures rose into the upper 90s to lower 100s for several consecutive days totaling a full week from the 13th through the 19th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An expansive upper-level ridge of high pressure across the Southern Plains and Gulf Coast region led to a prolonged period of excessive heat through much of mid August across Southeast Oklahoma. Afternoon temperatures rose into the upper 90s to lower 100s for several consecutive days totaling a full week from the 13th through the 19th. Deep southerly moisture pooling in advance of another weak frontal boundary resulted in very minimal mixing of dew points, with attendant heat indices exceeding 110 degrees each day across McCurtain County before the frontal boundary finally advanced southward late on August 19th with slightly milder and drier air in its wake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 13, 5:44 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 5:44 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
644 AM CDT Tue Aug 13 2024

...New AVIATION...

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 220 AM CDT Tue Aug 13 2024

Well, here we are...the day we have been talking about for the
past few days...the day we start issuing heat products that will
most likely be needed through the end of the week. Bottom line,
upper-level ridging will continue to build into our region this
week, prompting only warmer and warmer temperatures. For today,
afternoon temperatures will range from the mid 90s to 100 degrees
across the region. Heat index values will be in excess of 105
degrees today which has prompted a Heat Advisory to go into effect
at 11 am this morning. There is a non zero chance for some
thunderstorm development across our far southern zones this
afternoon, but any QPF amounts will be on the lower side.

The heat will continue on Wednesday as afternoon temperatures once
again climb into the mid 90s to around 100 degrees. Heat index
values will once again climb above 105 degrees across the area.
As such, we will need at least a Heat Advisory for portions of the
area and an Excessive Heat Warning for the rest. Here in lies the
problem, with the current Heat Advisory in place for today, adding
an Excessive Heat Warning for Wednesday complicates messaging. As
such, I can assure you that some portions of the area will need
this, but we will have to wait to actually put one out to make
sure the message remains valid. /33/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 220 AM CDT Tue Aug 13 2024

I am going to attempt to break down the long-term by days...

Thursday: early morning temperatures will range from the mid 70s
to around 80 degrees across the region. Temperatures will quickly
climb back into the upper 90s to around 100 degrees by the
afternoon hours. Heat index values in excess of 105 are once again
expected with some locations climbing to or above 110 degrees. As
a result, there will be a need for widespread Heat Advisory or
Excessive Heat Warnings for the area. There are some low end PoPs
in the forecast for afternoon diurnal convection, but confidence
is pretty low right now.

Friday: Copy and paste!

Saturday: Copy and paste!

Sunday: Copy and paste!

Monday: Copy and paste!

Try to stay cool!

/33/

&&

.AVIATION...
(12Z TAFS)
Issued at 636 AM CDT Tue Aug 13 2024

Winds will be somewhat variable across the region today, generally
oscillating between southwesterly and southeasterly. Sustained
wind speeds should remain below 10 kts. Otherwise, VFR flight
conditions should prevail areawide with high cloud cover
increasing from the north during the daytime hours.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  80 100  80 /  10   0   0   0
MLU 100  77 101  79 /  10   0  10   0
DEQ  97  74  99  74 /  10   0   0   0
TXK  99  78 101  78 /  10  10   0   0
ELD  97  75  99  76 /  10  10  10   0
TYR  98  78  98  78 /  10   0   0   0
GGG  98  77  98  76 /  10   0   0   0
LFK  97  76  97  76 /  20  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for ARZ050-051-059>061-070>073.

LA...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for OKZ077.

TX...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...33
LONG TERM....33
AVIATION...09
Hazardous weather outlook, Aug 13, 5:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
608 AM CDT Tue Aug 13 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
608 AM CDT Tue Aug 13 2024

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Aside from the heat and humidity bringing dangerous heat index values
to the region today, no other hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot temperatures and high humidity will bring dangerous levels of
heat to the region through the weekend. Heat index values will
likely climb above 105 degrees in most locations, and possibly over
110 degrees in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, McCurtain

When
August 13, 10:00 AM CST to August 19, 7:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213761.